High Wind, Adams
- When
- May 13, 2:00 PM CST to 3:00 PM CST
- Where
- Adams forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 46.097, -102.528 (the zone’s center; the record gives no point)
Strong surface high pressure building into west and central North Dakota resulted in very strong west to northwest winds across the higher terrain of southwestern North Dakota during the afternoon hours of Wednesday, May 13th.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Strong surface high pressure building into west and central North Dakota resulted in very strong west to northwest winds across the higher terrain of southwestern North Dakota during the afternoon hours of Wednesday, May 13th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 13, 3:34 AM CST, 10 hours 26 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE BISMARCK ND 434 AM CDT WED MAY 13 2009 .SHORT TERM...TODAY THROUGH FRIDAY NIGHT... IT IS SAFE TO SAY THE PATTERN REMAINS ACTIVE AND FAST MOVING THROUGH THE SHORT AND LONG TERM PERIOD. THE LATEST WATER VAPOR IMAGERY SHOWS OUR NEXT UPPER LOW OVER CIRCULATING OVER SOUTH CENTRAL MONTANA THIS MORNING MOVING EAST SOUTHEAST WITH TIME. ASSOCIATED SURFACE LOW PRESSURE OVER SOUTHEAST SASKATCHEWAN HAS A TRAILING COLD FRONT DROPPING INTO NORTHERN MONTANA. HIGH PRESSURE OVER IDAHO IS COMBINING TO DEVELOP A STRONG PRESSURE GRADIENT IN NORTHERN MONTANA AND SOUTHERN CANADA WITH CURRENT SFC OBS SUPPORTING SUSTAINED WINDS OF 25KT AND GUSTS TO 35KT. THIS PRESSURE GRADIENT WILL FURTHER STRENGTHEN TODAY AS IT MOVES INTO NORTH DAKOTA. THUS HAVE UPGRADED THE HIGH WIND WATCH TO A HIGH WIND WARNING FOR PORTIONS OF OUR SOUTHWEST ZONES AND ISSUED A WIND ADVISORY FOR OUR REMAINING ZONES TODAY. IN THE HIGH WIND WARNING AREA...EXPECTING SUSTAINED WEST TO NORTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 55 AND 60 MPH. THE REST OF THE CWA IN THE WIND ADVISORY AREA WILL EXPERIENCE SUSTAINED WINDS OF 30 TO 35 MPH WITH GUSTS BETWEEN 40 AND 50 MPH THROUGH EARLY TONIGHT. IN ADDITION...TEMPERATURES WILL REMAIN FAIRLY FLAT IF NOT DROP A COUPLE DEGREES THROUGHOUT THE AFTERNOON AS COLD AIR ADVECTION TAKES CONTROL AND SHOWERS BECOME INCREASINGLY LIKELY ALONG AND BEHIND THE COLD FRONT. OVERALL...A WET/RAW CLAMMY DAY WITH STRONG WINDS. STILL LOOKING AT A RAIN/SNOW SHOWER MIX ACROSS WESTERN AND NORTHERN NORTH DAKOTA IN THE MORNING. SHOWERS WILL TAPER OFF THIS EVENING WITH SKIES TRENDING CLEAR AFTER MIDNIGHT. H85 TEMPS CENTERED AROUND 0C WILL YIELD OVERNIGHT SURFACE LOWS IN THE UPPER 20S TO AROUND 30F BY THURSDAY MORNING. THURSDAY WILL BE DRY WITH INCREASING CLOUDS FROM WEST TO EAST. ZONAL FLOW WILL BRING WARMER TEMPERATURES WITH HIGHS BETWEEN 55F AND 65F ACROSS THE CWA. THE NEXT UPPER WAVE AND ASSOCIATED COLD FRONT WILL SLIDE THROUGH THURSDAY NIGHT/FRIDAY MORNING. EXPECT A SLIGHT CHANCE OF SHOWERS WITH THIS WAVE AND ISOLATED THUNDERSTORMS ACROSS THE SOUTH WHERE THE ATMOSPHERE LOOKS MORE UNSTABLE. NORTHWEST FLOW ENSUES FRIDAY NIGHT AS SKIES CLEAR. H85 TEMPS AGAIN AT OR BELOW 0C. RIGHT NOW OVERNIGHT LOWS SATURDAY MORNING WILL RANGE BETWEEN 32F AND 37F. THUS...EITHER A FROST ADVISORY OR A FREEZE WARNING FOR THE AREA WILL EVENTUALLY HAVE TO BE DEALT WITH IN FUTURE FORECASTS. .LONG TERM...SATURDAY THROUGH WEDNESDAY... WHILE GUIDANCE STILL HAS SOME DISAGREEMENTS IN THE LONGER TERM...IT IS PROBABLY SAFE TO SAY THAT THE PATTERN WILL REMAIN ACTIVE. THIS IS MAINLY BECAUSE OF A TREND OVER THE PAST 24 HOURS TO FLATTEN THE BROAD WESTERN U.S. RIDGE WITH YET ANOTHER UPPER LEVEL LOW DROPPING INTO THE PACIFIC NORTHWEST. THE MAIN SOURCE OF UNCERTAINTY WITH THIS FORECAST WILL BE TIMING AND INTENSITY OF EACH WAVE...WHICH WILL GREATLY AFFECT PRECIPITATION CHANCES...CLOUD COVER AND TEMPERATURES. IN TERMS OF TEMPERATURES...WILL STICK PRETTY CLOSE TO A BLEND OF 00 UTC GFS/ECMWF AND CONTINUITY SINCE IT IS ALREADY CLOSE TO CLIMATOLOGY AND SMOOTHED TO ACCOUNT FOR AFOREMENTIONED TIMING/INTENSITY DIFFERENCES. && .AVIATION... VFR/MVFR CONDITIONS FORECAST FOR TODAY AS LOW PRESSURE OVER NORTHEAST NORTH DAKOTA LIFTS NORTHEASTWARD AND RAIN ON THE BACK SIDE OF THE LOW LINGERS. ALONG WITH THE CONTINUING LIGHT RAIN AND FALLING CEILINGS...HIGH PRESSURE STRENGTHENING OVER THE NORTHERN ROCKIES WILL INCREASE THE PRESSURE GRADIENT AND CAUSE STRONG NORTHWEST WINDS TODAY. LOW LEVEL WIND SHEAR IS NOT ANTICIPATED...HOWEVER. && .BIS WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR NDZ001>005-009>013-017>023-025- 031>037-042-045>048-050-051. HIGH WIND WARNING FROM 9 AM THIS MORNING TO 8 PM MDT THIS EVENING FOR NDZ040-041-043-044. && KS/SCHECK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 512 AM CDT WED MAY 13 2009 NDZ001>005-009>013-017>023-025-031>037-042-045>048-050-051-141015- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 512 AM CDT WED MAY 13 2009 /412 AM MDT WED MAY 13 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY IS IN EFFECT FOR PORTIONS OF WESTERN AND CENTRAL NORTH DAKOTA TODAY THROUGH EARLY EVENING. LOW PRESSURE OVER SOUTHERN CANADA WILL MOVE EAST TODAY AND SWEEP A POTENT SPRING COLD FRONT SOUTHEAST ACROSS WESTERN AND CENTRAL NORTH DAKOTA THROUGH THE DAY. HIGH PRESSURE BUILDING IN BEHIND THE COLD FRONT WILL PRODUCE VERY STRONG WINDS OVER NORTH DAKOTA TODAY. EXPECT SUSTAINED WEST TO NORTHWEST WINDS OF 30 TO 35 MPH WITH GUSTS BETWEEN 40 AND 50 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LOW TEMPERATURES SATURDAY MORNING WILL RANGE BETWEEN 32F AND 37F. IF THIS DATA REMAINS CONSISTENT...THEN A FROST ADVISORY OR A FREEZE WARNING FOR THE AREA MAY BE ISSUED. CHECK BACK FOR FUTURE FORECASTS. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS SUNDAY NIGHT THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ040-041-043-044-141015- SLOPE-HETTINGER-BOWMAN-ADAMS- 412 AM MDT WED MAY 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING IS IN EFFECT FOR SOUTHWEST NORTH DAKOTA TODAY THROUGH EARLY EVENING. LOW PRESSURE OVER SOUTHERN CANADA WILL MOVE EAST TODAY AND SWEEP A POTENT SPRING COLD FRONT SOUTHEAST ACROSS WESTERN AND CENTRAL NORTH DAKOTA THROUGH THE DAY. HIGH PRESSURE BUILDING IN BEHIND THE COLD FRONT WILL PRODUCE VERY STRONG WINDS OVER NORTH DAKOTA TODAY. EXPECT SUSTAINED WEST TO NORTHWEST WINDS BETWEEN 35 AND 45 MPH WITH GUSTS BETWEEN 55 AND 60 MPH OVER SOUTHWEST NORTH DAKOTA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LOW TEMPERATURES SATURDAY MORNING WILL RANGE IN THE MID 30S. IF THIS DATA REMAINS CONSISTENT...THEN A FROST ADVISORY FOR THE AREA MAY BE ISSUED. CHECK BACK FOR FUTURE FORECASTS. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS FRIDAY...AND AGAIN MONDAY NIGHT THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KS
The national radar mosaic for the moment the first event began.
4 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163920, 163923, 163924, 163925.